Volume 48, Issue 2 (March 2003)

    Iatrogenic Catheter-Related Cardiac Tamponade: A Case Report of Fatal Hydropericardium Following Subcutaneous Implantation of a Chemotherapeutic Injection Port

    (Received 15 February 2002; accepted 16 November 2002)

    Published Online: March

    CODEN: JFSOAD

      Format Pages Price  
    PDF Version 5 $25   ADD TO CART


    Abstract

    The need to obtain dependable access to the vascular system constitutes a significant component in the treatment and management of critically ill patients. Intravenous chemotherapy administered to cancer patients over an extended period of time often results in loss of peripheral vascular access due to vein sclerosis, “exhaustion” or tissue necrosis. Medical investigators have designed and steadily upgraded a variety of devices constructed to improve venous access for long-term utilization. As with the introduction of any foreign object into the body, each of these devices has complications which may be life threatening and occasionally fatal. We present an unusual case of iatrogenic acute hydropericardium and cardiac tamponade caused by the percutaneous infusion of chemotherapeutic fluid via a right subclavian central venous implant system (Porta-Cath®). Failure to implant and monitor the device with a radiograph following placement according to manufacturer's guidelines and accepted standards of medical practice were causally related to an unusual complication, namely, perforation of the right cardiac ventricle by the catheter tip, resulting in sudden and unexpected cardiac death.


    Stock #: JFS2002071

    ISSN: 0022-1198

    DOI: 10.1520/JFS2002071

    ASTM International
    is a member of CrossRef.

    Author
    Title Iatrogenic Catheter-Related Cardiac Tamponade: A Case Report of Fatal Hydropericardium Following Subcutaneous Implantation of a Chemotherapeutic Injection Port
    Symposium , 0000-00-00
    Committee E30